Part 1: Why and How to Wean Off of Your Proton Pump Inhibitor (PPI)
This is a two-part post discussing a very commonly prescribed and taken class of medication. Proton pump inhibitors (PPIs) are frequently used for symptoms like heartburn and indigestion. Unfortunately, research continues to accumulate showing the negative effects of prolonged use of PPIs. The first part of this post will focus on the why and the second part on the how. I hope you find it helpful.
Proton Pump Inhibitors (also called PPIs) are one of the most commonly prescribed medications in the US. Frequently used PPIs include omeprazole/Prilosec, lansoprazole/Prevacid, pantoprazole/Protonix, and esomeprazole/Nexium, among others. They work by shutting down acid production in the stomach and are used for common conditions like gastroesophageal reflux and ulcers. Normally the pH in the stomach is between 1-3. However, with PPI use this increases to between 4 and 7 (more neutral rather than acidic)
PPIs work well and can be important for preventing serious conditions like GI (gastrointestinal) bleeding and precancerous/cancerous conditions of the esophagus. However, the majority of people taking PPIs are not taking them for such serious conditions but instead take them to treat common symptoms like indigestion and heartburn that are almost always due to poor diet/lifestyle habits. In addition, while only intended for short-term use (4-8 weeks max), many people take these medications daily for months or even years.
Unfortunately, once someone has taken a PPI daily for weeks to months, it can be difficult to stop. This is due to a “rebound effect” in which the stomach makes more acid than it did previously. Studies have found that people have more acid-related symptoms after stopping the medication than they did prior to starting it. As a result, people revert back to the PPI to manage their symptoms, fostering a sort of dependency.
Besides the cost and inconvenience of taking a pill everyday, long-term PPI use has been linked to multiple health risks. Shutting down the normal acid secretion of the stomach, an essential part of gastrointestinal function, has far reaching effects including...
1. Decreased absorption of nutrients including calcium, magnesium, vitamin B12, and others. Long-term PPI use has been associated with:
a. Osteoporosis and increased risk of fracture due to decreased calcium absorption.
b. Decreased magnesium levels. Magnesium is important for normal nerve and muscle function, bone health, regulating heart rhythm, and blood pressure and sugar regulation. Severe deficiency can result in tetany (severe muscle spasms), seizures, and irregular heart rhythms.
c. Vitamin B12 deficiency, which can cause anemia and neurological problems.
2. Decreased resistance to infections that would normally be killed off by the acidity of the stomach such as Salmonella, Listeria, and E. coli. PPIs have also been shown to increase the risk of pneumonia, likely because they allow harmful bacteria to colonize the stomach that can then be aspirated into the lungs.
3. Alteration of the microbiome (the family of microorganisms that live on and in us) including:
a. Promotion of unhealthy bacteria in the small bowel that can cause multiple GI
symptoms and has been associated with increased risk of celiac disease (an autoimmune disease triggered by gluten ingestion).
b. A less diverse, less healthy composition of bacteria in the large bowel that increases risk of GI infections such as “c. diff” (clostridium difficile).
4. Accelerated vascular aging. PPIs negatively affect the health of the lining of blood vessels, called the endothelium, causing it to age faster. This explains why studies have linked PPIs to conditions that have unhealthy blood vessels at their root, like dementia, kidney disease, and heart attacks.
Despite the issues associated with long-term PPI use discussed above, for some people the benefits of taking a PPI long-term outweigh the risks. This is particularly true for people who have a pre-cancerous condition of their esophagus or who are at risk for a potentially life-threatening GI bleed. In addition, some people unknowingly are infected with a bacteria called H. pylori that can cause ulcers and inflammation of the stomach. It is important to know if you have this bacteria before stopping a PPI as it may require antibiotic treatment to get rid of it; otherwise, symptoms will persist. That is why it is important to talk to a trusted healthcare provider before tapering or stopping the medication.